Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2008, 10:29 AM EDT for Doddridge County, Ritchie County, Tyler County, West Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 10:29 AM EDT (14:29 UTC)
- Expired
- May 31, 2008, 11:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Doddridge County, WV, Ritchie County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:42 AM EDT | TSTM WND DMG | 5 Se Middlebourne, WV | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:10 AM EDT | Tornado Watch | SPC | 6 hr |
| May 31, 10:20 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 311429
SVRRLX
WVC017-085-095-311530-
/O.NEW.KRLX.SV.W.0040.080531T1429Z-080531T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 AM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DODDRIDGE COUNTY IN WEST VIRGINIA...
EXTREME NORTHEASTERN RITCHIE COUNTY IN WEST VIRGINIA...
TYLER COUNTY IN WEST VIRGINIA...
* UNTIL 1130 AM EDT
* AT 1024 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES SOUTHWEST OF MIDDLEBOURNE...OR ABOUT 15 MILES EAST OF
MARIETTA...AND MOVING EAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF MIDDLEBOURNE BY 1055 AM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.
LAT...LON 3947 8067 3943 8054 3936 8054 3929 8061
3934 8104 3935 8101 3947 8104 3947 8112
3950 8109 3951 8073
TIME...MOT...LOC 1429Z 273DEG 24KT 3940 8113
$$
252 follow-up statements
000
WWUS51 KRLX 311509
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1109 AM EDT SAT MAY 31 2008
WVC017-311530-
/O.CON.KRLX.SV.W.0040.000000T0000Z-080531T1530Z/
DODDRIDGE WV-
1109 AM EDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR NORTHEASTERN DODDRIDGE COUNTY...
AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES WEST OF CENTER POINT...OR ABOUT 19 MILES SOUTH OF
NEW MARTINSVILLE...MOVING EAST AT 28 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CENTER POINT BY 1125 AM EDT...
SEDALIA BY 1130 AM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3943 8054 3937 8055 3936 8054 3929 8061
3938 8074 3943 8067 3945 8064 3945 8062
TIME...MOT...LOC 1509Z 273DEG 24KT 3939 8079
$$
30000
WWUS51 KRLX 311523
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 AM EDT SAT MAY 31 2008
WVC017-311533-
/O.EXP.KRLX.SV.W.0040.000000T0000Z-080531T1530Z/
DODDRIDGE WV-
1123 AM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODDRIDGE COUNTY
EXPIRES AT 1130 AM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3943 8054 3937 8055 3936 8054 3929 8061
3938 8074 3943 8067 3945 8064 3945 8062
TIME...MOT...LOC 1523Z 273DEG 24KT 3938 8067
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 31, 6:56 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 656 AM EDT SAT MAY 31 2008 .SYNOPSIS... COLD FRONT MOVES THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING. DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY...TO TAKE CONTROL FOR MONDAY. && .NEAR TERM /THROUGH TONIGHT/... FRONT EDGE OF WEAKENING MCS MOVING ACROSS SOUTHEAST OHIO COUNTIES AT THIS TIME. NO SEVERE REPORTS AT THIS TIME. STRONGEST H850 FLOW ACROSS NORTHERN COUNTIES AT THIS TIME...WITH MCV-TYPE CIRCULATION EVIDENT ON RADAR NEAR CMH. NEW TORNADO WATCH ISSUED IN THIS REGION...SOME CONCERN ABOUT MIDLEVEL CIRCULATIONS MAINTAINING LONG ENOUGH FOR ISOLATED TORNADIC DEVELOPMENT. INITIAL BATCH OF PRECIPITATION MOVES THROUGH THIS MORNING...EXITING THE MOUNTAINS BY MIDDAY. SUSPECT THAT BOUNDARY MAY BE LEFT BEHIND ALONG THE SOUTHERN EDGE OF THE MORNING ACTIVITY...WHICH MAY THEN INTERACT WITH ADVANCING FRONTAL BOUNDARY. HAVE THUS FOCUSED HIGHER POPS AGAIN IN THE NORTHERN COUNTIES LATER TODAY. DEVELOPMENT THIS AFTERNOON WILL BE DEPENDENT ON AMOUNT OF HEATING THAT CAN OCCUR...BUT SEVERE STORMS ARE STILL A POSSIBILITY AS WIND FIELD REMAINS SUFFICIENTLY STRONG. FRONT WILL SAG THROUGH REGION BY THE EVENING...TAKING MOST OF THE SUPPORT FOR PRECIP WITH IT. HAVE POPS EXITING NORTH TO SOUTH...WITH ONLY SLIGHT CHANCE IN THE SOUTH BY 00Z. WENT ON COOL SIDE OF MOS TEMPS TODAY WITH CLOUDS/RAIN...AND TOWARDS THE MAV TONIGHT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... TIME SPLIT ON THIS GRAVEYARD SHIFT BETWEEN RADAR AND THESE PERIODS. STILL CONCERNED WITH UPPER AIR DISTURBANCES SUNDAY AFTERNOON IN THE BOARD UPPER TROF WITH LINGERING MOISTURE. PRECIPITABLE WATER NOT LIKE SATURDAY...BUT STILL AROUND AN INCH. THINKING A FEW SHOWERS OR THUNDERSTORMS COULD REFORM BY MIDDAY SUNDAY AND LINGER FOR SOUTHERN COUNTIES INTO SUNDAY EVENING. DRY WEATHER STILL LOOKS TO BE A GOOD FORECAST FOR MONDAY AND MONDAY NIGHT. TRIED TO INCREASE POPS SOME 10 TO 20 PERCENT FOR WARM FRONTAL ACTION ON TUESDAY INTO TUESDAY EVENING. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 12Z GFS AND 00Z ECMWF DIFFER ON TIMING PAC ENERGY TRAVERSING ACROSS CONUS MIDWEEK. GFS BRINGS LOW PRESSURE ACROSS CWA ABOUT 24HRS QUICKER THAN ECMWF. CONSIDERING GFS HAS BEEN INCONSISTENT HANDLING PAC ENERGY PAST FEW DAYS...WENT WITH ECMWF...WHICH HPC PREFERRED. THIS WOULD BRING A WARM FRONT THROUGH ON TUESDAY. GENERALLY FOLLOWED HPC FOR PLACEMENT OF POPS TUES-THURS...WITH CHC POPS EACH DAY...OWING TO UNCERTAINTY IN TIMING. ECMWF BUILDS IMPRESSIVE H5 RIDGE OVER AREA DAY 6-7...WITH H5 HEIGHTS OF 591DM. HPC TEMPS LOOKED GOOD...EXCEPT BUMPED UP MAXT A FEW DEGREES DAY 6-7 WITH STRONG UPPER RIDGE OVER AREA. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... 12Z SATURDAY THRU 12Z SUNDAY... SHOWERS AND STORMS A BIT LESS NUMEROUS THAN THOUGHT...AS UPPER AIR SUPPORT STARTS TO PULL OFF TO THE NORTHEAST. VFR CONDITIONS ARE FORECAST FOR THE MAJORITY OF THE DAY TODAY. SPOTTY MVFR CONDITIONS IN NORTHERN WEST VIRGINIA THIS MORNING...PKB/CKB...AS SCATTERED SHRA/TSRA MOVE ACROSS. W/SW BREEZES WILL CONTINUE TO GUST TO 25 KNOTS AT TIMES. STILL THINK WE WILL SEE SOME REDEVELOPMENT THIS AFTERNOON AHEAD OF FRONTAL BOUNDARY WITH SOME HEATING DURING THE DAY. DID NOT INCLUDE MUCH RESTRICTION TO CIG/VIS AT THIS POINT DUE TO UNCERTAINTY BUT KEPT CB MENTION IN TO HEIGHTEN AWARENESS. FRONT SINKS THROUGH AREA BY MIDNIGHT...WITH VFR CEILINGS LINGERING BEHIND. AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER EXPECTED.. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...CL SHORT TERM...KTB LONG TERM...30 AVIATION...CL
Hazardous weather outlook, May 31, 7:47 AM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 747 AM EDT SAT MAY 31 2008 OHZ066-067-076-WVZ010-011-011200- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040- 046-047-011200- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV- WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:10 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 35 min |
| May 31, 10:43 AM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Tyler | 62 min |
| May 31, 12:29 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Roane | 61 min |
| May 31, 3:14 PM EDT | Areal Flood Warning | RLX | Doddridge | 3 hr |
| May 31, 3:33 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 27 min |
| May 31, 3:48 PM EDT | Areal Flood Advisory | RLX | Doddridge, Harrison | 3 hr |
| May 31, 6:19 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.